Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Oct 4, 2024, 2:07 PM CDT for 12 counties in Kansas. It took effect at Oct 5, 2024, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2024, 2:07 PM CDT (19:07 UTC)
- In effect from
- Oct 5, 2024, 11:00 AM CDT
- Expired
- Oct 5, 2024, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024 WWUS83 KTOP 041907 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 207 PM CDT Fri Oct 4 2024 KSZ008>010-020-021-034-050900- /O.NEW.KTOP.FW.W.0005.241005T1700Z-241006T0100Z/ Republic-Washington-Marshall-Cloud-Clay-Ottawa- 207 PM CDT Fri Oct 4 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY FOR LOW RELATIVE HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, AND 034... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Saturday. * AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, and 034. * WIND...Southwest at 20 to 25MPH with gusts of 30 to 35MPH * HUMIDITY...17 to 20 percent * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
383 WWUS83 KTOP 050853 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 353 AM CDT Sat Oct 5 2024 KSZ011-012-022-023-035-036-052100- /O.EXB.KTOP.FW.W.0005.241005T1600Z-241006T0100Z/ Nemaha-Brown-Riley-Pottawatomie-Dickinson-Geary- 353 AM CDT Sat Oct 5 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 011, 012, 022, 023, 035, AND 036... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 11 AM this morning to 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, and 034. * WIND...Southwest at 20 to 25MPH with gusts of 35 to 40MPH * HUMIDITY...17 to 20 percent * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ008>010-020-021-034-052100- /O.EXT.KTOP.FW.W.0005.241005T1600Z-241006T0100Z/ Republic-Washington-Marshall-Cloud-Clay-Ottawa- 353 AM CDT Sat Oct 5 2024 ...RED FLAG WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, AND 034... * AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, and 034. * WIND...Southwest at 20 to 25MPH with gusts of 35 to 40MPH * HUMIDITY...17 to 20 percent * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
986 WWUS83 KTOP 051531 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1031 AM CDT Sat Oct 5 2024 KSZ008>012-020>023-034>036-060100- /O.CON.KTOP.FW.W.0005.241005T1600Z-241006T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Ottawa-Dickinson-Geary- 1031 AM CDT Sat Oct 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 034, 035, AND 036... * AFFECTED AREA...North central and parts of northeast Kansas including fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 034, 035, AND 036. * WIND...Southwest at 20 to 25MPH with gusts of 35 to 40MPH * HUMIDITY...16 to 22 percent * IMPACTS...any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning and any activity that could cause sparks. Do not drive into tall grasses. Dispose of cigarettes properly. Report any fires to local authorities immediately. && $$
558 WWUS83 KTOP 060036 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 736 PM CDT Sat Oct 5 2024 KSZ008>012-020>023-034>036-060145- /O.EXP.KTOP.FW.W.0005.000000T0000Z-241006T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Ottawa-Dickinson-Geary- 736 PM CDT Sat Oct 5 2024 ...THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... Winds are decreasing and relative humidity is slowly increasing. Thus, the Red Flag Warning will be allowed to expire at 8 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 4, 12:26 PM CDT, 1 hour 41 minutes earlier. Its key messages:
- -Summer-like heat with highs in the 90s will return on Saturday. -Fire weather concerns increase Saturday with a trend toward lower RH and higher winds. -Deep layer moisture looks to remain lacking, keeping the long- term forecast dry.
Area forecast discussion, Oct 4, 12:26 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1226 PM CDT Fri Oct 4 2024 .KEY MESSAGES... -Summer-like heat with highs in the 90s will return on Saturday. -Fire weather concerns increase Saturday with a trend toward lower RH and higher winds. -Deep layer moisture looks to remain lacking, keeping the long- term forecast dry. && .DISCUSSION... Issued at 341 AM CDT Fri Oct 4 2024 As of early this morning, a cold front stretched from the eastern Great Lakes to south central Kansas, bisecting the forecast area. Drier air was advecting into portions of north central and northeast Kansas upon northerly winds. This front is expected to become stationary later this morning, with a relatively humid airmass remaining over east central Kansas with dewpoints holding in the upper 50s to lower 60s today. With the frontal passage, high temperatures this afternoon will be notably cooler compared to yesterday, with maximum readings in the upper 70s to middle 80s. Little change to the forecast for the weekend into early next week as a warm and dry pattern is slated to continue as the upper jet resides over the far northern CONUS, with a highly amplified ridge over the center portion of the country. The stationary front will lift back north later today, with shallow boundary layer moisture returning across the CWA. Ahead of the next frontal boundary, a notable thermal ridge will nose into the forecast area by Saturday afternoon, allowing highs to warm back towards record territory in the lower to middle 90s. With deep mixing expected, relative humidity values will fall in the 20-30 percent range Saturday afternoon. The cold front will move through the CWA Saturday night, with high pressure building into the region in its wake. Highs will once again cool off into the upper 70s to lower 80s for Sunday - still some 5 degrees above normal. Of note will be the dry air advecting into the area behind the front, with relative humidity values falling even lower in the 15 to 25 percent range Sunday afternoon. While fuels remain mostly green and not cured, will still need to monitor short-term, localized fire weather potential over the weekend. Surface wind speeds will be a little breezy Saturday, with speeds fortunately relaxing on Sunday. Thereafter, look for above normal temperatures and a dry forecast to persist to round out the next seven days. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1226 PM CDT Fri Oct 4 2024 VFR conditions expected. There is a chance for some shallow fog to develop tonight, mainly at KTOP, but confidence is too low for inclusion. Winds around 2000ft increase overnight and may lead to a couple hour period of LLWS or low-level turbulence before surface winds become gusty from the southwest by 14-15z. && .FIRE WEATHER... Issued at 214 PM CDT Wed Oct 3 2024 Fire weather conditions are becoming more of a concern on Saturday. With dry weather continuing, hot and windy conditions could create the potential for difficult to control fire behavior, should any fires get going. Minimum afternoon relative humidity will be range from around 20 percent in northern and north-central KS, to around 30 percent in far eastern KS. Sustained south-southwest winds around 20 mph with gusts near 30 mph are expected through the afternoon. Winds will then abruptly shift to the north behind a cold front during the evening hours. To be cautious, burning should be avoided. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Blair AVIATION...Flanagan FIRE WEATHER...Teefey
Hazardous weather outlook, Oct 3, 2:25 PM CDT, 23 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 225 PM CDT Thu Oct 3 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-041930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 225 PM CDT Thu Oct 3 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.